Temple Tips

Saving our Senses: Taste

Colorful veggies

Do you find yourself using more salt than you used to, or enjoying sweets more often? Your sense of taste may be diminished, absent or unusual (foul, metallic, rancid). Changes in your sense of taste can be associated with a distorted sense of smell, from use of certain medications, radiation treatments, smoking, exposure to toxic chemicals, vitamin B12 or zinc deficiencies, various health problem like dry mouth, infection, diabetes, Alzheimer's, or (again) aging. If changes in your sense of taste interfere with eating, then your nutrition and health will suffer. Consult with your medical provider so the underlying medical condition can be treated. Smokers should stop smoking. Perhaps your doctor could change the offending medication, or a recommend vitamin supplement. Good oral hygiene is important. Most often a few changes will improve things! I hope we enjoy tasting all the wonderful foods that God has provided us for a long time.
~Amy Gray RN Parish Nurse